Minnesota, 2021Cold in Minnesota, December 31, 2021
December 31, 2021 · NWS FGF · 24 events in 24 counties and zones
Another Arctic outbreak brought wind chills down into the 40s and 50s below zero. Winds were relatively light; however, air temperatures were frigid.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another Arctic outbreak brought wind chills down into the 40s and 50s below zero. Winds were relatively light; however, air temperatures were frigid.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 5:14 PM CST, 46 minutes earlier.
Area forecast discussion, Dec 31, 5:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
514 PM CST Fri Dec 31 2021
.SHORT TERM...(This evening through Saturday night)
Issued at 214 PM CST Fri Dec 31 2021
Temperatures and wind chill headlines remain the primary issues
for the period.
Arctic surface high remains over the region tonight, with
northwest winds starting to drop off a bit as the center of the
high moves further down into the Dakotas. Still, we will have some
pressure gradient over most of our counties, and think that
northwest to west winds will remain in the 5 to 10 kt range.
The light winds along with mostly clear skies overnight should
drop lows into the -20s below with a lot of our cold spots getting
down to -30 or lower. Wind chills will drop into the -40 to -55
range overnight into tomorrow morning, even in our eastern
counties. Thus, expanded the wind chill warning to cover the
entire CWA.
The surface high will remain over the region for most of Saturday,
and with the arctic air mass in place readings will stay well
below zero even with sunshine. An upper trough moving through
Saturday the region will have most of the vorticity well to our
south, so precip will stay out of our area. Northwest flow aloft
sets in for Saturday night, allowing the surface ridge to move
east a bit and warm air advection to start up over eastern ND
late. Temps will be a bit higher than tonight, but winds will also
be higher and wind chills will again be in the dangerous
category.
.LONG TERM...(Sunday through Friday)
Issued at 214 PM CST Fri Dec 31 2021
The first week of the new year will be quiet and cold temperatures
will continue. No impactful events precipitation wise are expected
at this time, but if the mid-week system gets more moisture than the
models allow, it could pose some impacts. Temperature impacts
heading into mid-week through the end of the period include another
chance for dangerous wind chills.
An upper level trough and accompanying surface low will swing
through with little fanfare heading into the beginning of the week.
Only changes we will experience are a re-enforcing cold front and
some chances for snow. Prior to this, WAA under a ridge will "warm"
our temperatures into the teens above zero for Monday. Winds will
shift to northerly on Tuesday morning, but the cold front and
precipitation with it will lag and not reach our area until Tuesday
evening into Wednesday morning. Confidence is low in the moisture
content that will be available to this system, but it appears as
though the northern portion of Minnesota (along the intl border),
has the greatest chance of receiving QPF greater than or equal to
0.1". One aspect of higher confidence is an increase in winds behind
the front, which could lead to some blowing snow impacts across the
region Tuesday night into Wednesday morning. We will have to get
closer to the event to be able to predict the blowing snow aspect
with more finesse, but the signals are there.
Temperatures will crash once again heading into mid-week, once again
raising concerns for dangerous wind chills continuing heading into
the end of the week. Wind chills as low as -45 look to be possible
into the latter part of next week, so remember to bundle up and take
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 512 PM CST Fri Dec 31 2021
VFR cigs are expected over the period. Primary aviation impacts
over the next 12 hours will be the intermittent wind direction
shifts. Other than that, expect VFR to continue. There are some
MVFR cigs upstream in NW South Dakota, so will keep an eye on how
that evolves this evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST Saturday for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Wind Chill Warning until noon CST Saturday for MNZ001>005-007-
008-013>016-022-023-027>031-040.
Wind Chill Warning until noon CST Saturday for MNZ006-009-017-
024-032.
SHORT TERM...JR
LONG TERM...AK
AVIATION...PerrouxHazardous weather outlook, Dec 31, 3:09 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
309 PM CST Fri Dec 31 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
309 PM CST Fri Dec 31 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Wind Chills 40 below to 50 below zero at times through tonight,
occasionally as low as 55 below in the Devils Lake basin.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Dangerous wind chills through Sunday morning. Otherwise looking
ahead to Tuesday a period of light snow and blowing snow is
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Cold/Wind Chill, Kittson
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Wind chill values fell as low as -53 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Roseau
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Roseau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Wind chill values fell as low as -51 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, East Marshall
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- East Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Wind chill values fell as low as -46 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, West Marshall
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Wind chill values fell as low as -47 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, East Polk
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- East Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Wind chill values fell as low as -51 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, West Polk
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Wind chill values fell as low as -42 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Red Lake
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Red Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Pennington
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Pennington forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Norman
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Wind chill values fell as low as -46 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Mahnomen
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Wind chill values fell as low as -40 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Clay
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Wind chill values fell as low as -44 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, West Becker
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Wind chill values fell as low as -44 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, East Becker
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Wind chill values fell as low as -48 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Wilkin
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Wind chill values fell as low as -42 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, West Otter Tail
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Wind chill values fell as low as -42 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, East Otter Tail
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Wind chill values fell as low as -38 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Grant
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Wind chill values fell as low as -41 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Wadena
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Wind chill values fell as low as -41 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, Hubbard
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Hubbard forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Wind chill values fell as low as -41 degrees during the evening and into the overnight hours as reported by NDAWN Mesonet.
Cold/Wind Chill, North Clearwater
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.
Cold/Wind Chill, South Clearwater
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- South Clearwater forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.
Cold/Wind Chill, Lake of the Woods
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Wind chill values fell as low as -46 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.
Cold/Wind Chill, North Beltrami
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- North Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Wind chill values fell as low as -51 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.
Cold/Wind Chill, South Beltrami
- When
- December 31, 6:00 PM CST to 11:00 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Wind chill values fell as low as -50 degrees during the evening and into the overnight hours as reported by nearby NDAWN Mesonet.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, December 31, 20216 injured · EF1 · 2 events
- Extreme Cold and Cold in South Dakota, December 31, 202127 events
- Tornado in Alabama, December 31, 2021EF1 · 1 event
- Cold in North Dakota, December 31, 202118 events
- Winter Weather in Wisconsin, December 31, 202116 events
- Winter Storm and Heavy Snow in New Mexico, December 31, 202114 events
- Extreme Cold in Minnesota, December 31, 202114 events
- Heavy Snow in Alaska, December 31, 202111 events
- High Wind in California, December 31, 202162 kt wind · 8 events
- Extreme Cold and Cold in Minnesota, December 31, 20218 events
- Extreme Cold in Montana, December 31, 20216 events
- Cold in Iowa, December 31, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999997, 999998, 1000000, 1000001, 1000003, 1000004, 1000006, 1000007, 1000009, 1000010, 1000011, 1000013, 1000014, 1000016, 1000017, 1000019, 1000020, 1000022, 1000023, 1000025, 1000026, 1000028, 1000029, 1000030.